Discussions that mention tri-levlen

Birth Control board


... 'cause the doctors don't seem to be doing much good.

I have what appears to be an obvious hormonal imbalance (but the kind that doesn't seem to show up clearly on basic tests, compounding my frustration). For the same two weeks out of every month, I can almost literally feel my hormone levels shifting... one minute I'm fine, and the next I am a panicked, moody, sick-as-a-dog mess. I'll have panic attacks/agoraphobia so severe that I will have to pull over to the side of the road while I'm driving, and scream and cry and call everyone I know; or, less frequently, I'll be incredibly depressed, to the point where I can barely function. Then, magically, once my period ends, the switch is flipped and I return to a pretty normal state of being. Antidepressants have not helped the panic, and some have actually made me depressed when I wasn't. Needless to say, I have felt like maybe the pill could "level things off".

However, I am growing increasingly frustrated with spending time and money trying out all the different pills that my doctors have given me that actually exacerbated the problem, and I feel like I need to do all the research and work myself. Unfortunately, that has also been exhausting and I'm getting mixed opinions everywhere I look. First, I found several articles stating that low estrogen levels are a cause of depression and anxiety, then several stating the opposite. Anyone know which is true?

I suppose I should start with an overview of what I've taken over the years... the first I ever took, Triphasil-28, caused me absolutely no ill effects whatsoever, other than a weight gain of maybe 5 pounds. (Of course, this was in the pre-panic/depression era for me, but I did have a propensity toward those things). I was on it for almost two years, but it wasn't in my formulary when I switched insurance. I was put on Tri-Levlen, which my doc insisted was exactly the same as Triphasil. NOPE. Two years of daily crying, a 40-pound weight gain, and a whole lot of other misery later, it occurred to me that maybe it was the pill. I stopped it, and was more or less okay for about three years.

About six years ago, I started to develop panic disorder, but did not notice the correlation cycle-wise until about two years ago. My periods also had become a lot worse during that time - I'd always had some problems, but not consistently, and heavy periods/PMS run in my family. So, realizing this might not be a coincidence, I convinced both my doctor and my OB/Gyn to knock it off with the antidepressants (which, as I mentioned, did not help one bit) and try the pill on me. I can't even remember which ones I've tried, but I went through four (Aviane rings a bell...), and all of them somehow managed to cause a depression I didn't even have, and make the bleeding worse - after a month of which I would have to give up on the pill because I was too sick and depressed to even go to work. (As a single woman living alone, being debilitated for any amount of time is not an option for me.) The most recent one I've tried, which I was extremely excited about, was Yaz... I'm stopping it after eight days. I know you're supposed to wait out the side effects, but I've had such severe intestinal cramps I can't eat; I have a really impressive combination of sudden major depression and serious anxiety; I can't sleep; I have a UTI (totally out of nowhere), headaches and a fever; and tonight I developed a sore throat that feels like strep. There is no way I can keep going like this.

So, you may ask, why not just go back on the Triphasil? Well, I'm told it's back-ordered for pretty much the rest of all existence. Fantastic!

Okay, that was long, but... I'm at the end of my rope and looking for someone who might have had a similar experience to me, and who can tell me if there is a pill I can try that isn't going to make me miserable. I know I need to be on something, but I just don't know what... but I can't afford to do the trial-and-error thing anymore or I'm going to either end up in the psych ward or lose my job.